Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 18, 2017, 1:24 PM MDT for Pueblo County, Colorado. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 1:24 PM MDT (19:24 UTC)
- Expired
- May 18, 2017, 2:00 PM MDT
- In force
- 36 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 39 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 1:26 PM MDT | HAIL 1 | 5 Wsw Blende, CO | |
| May 18, 1:50 PM MDT | HAIL 0.88 | 1 E Pueblo, CO | |
| May 18, 1:50 PM MDT | HAIL 1.5 | 2 Wnw Blende, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.4 hours before the alert went out and 357 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087 WUUS55 KPUB 181924 SVRPUB COC101-182000- /O.NEW.KPUB.SV.W.0050.170518T1924Z-170518T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pueblo CO 124 PM MDT THU MAY 18 2017 The National Weather Service in Pueblo has issued a * Severe Thunderstorm Warning for... Northeastern Pueblo County in southeastern Colorado... * Until 200 PM MDT * At 124 PM MDT, a severe thunderstorm was located over southwestern Pueblo, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Pueblo, Salt Creek, Blende, Pueblo Depot, Pueblo Reservoir, Avondale and Pueblo West. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3810 10462 3824 10477 3851 10447 3831 10424 TIME...MOT...LOC 1924Z 228DEG 23KT 3822 10463 HAIL...1.00IN WIND...<50MPH $$ PGW
3 follow-up statements
745 WWUS55 KPUB 181930 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 130 PM MDT THU MAY 18 2017 COC101-182000- /O.CON.KPUB.SV.W.0050.000000T0000Z-170518T2000Z/ Pueblo CO- 130 PM MDT THU MAY 18 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR NORTHEASTERN PUEBLO COUNTY... At 129 PM MDT, a severe thunderstorm was located over southwestern Pueblo, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. Locations impacted include... Pueblo, Salt Creek, Blende, Pueblo Depot, Pueblo Reservoir, Avondale and Pueblo West. At 126 PM a spotter reported 1 inch hail in southwest Pueblo. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3810 10462 3824 10477 3851 10447 3831 10424 TIME...MOT...LOC 1929Z 231DEG 21KT 3823 10462 HAIL...1.00IN WIND...<50MPH $$ PGW
595 WWUS55 KPUB 181946 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 146 PM MDT THU MAY 18 2017 COC101-182000- /O.CON.KPUB.SV.W.0050.000000T0000Z-170518T2000Z/ Pueblo CO- 146 PM MDT THU MAY 18 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR NORTH CENTRAL PUEBLO COUNTY... At 145 PM MDT, a severe thunderstorm was located over northeastern Pueblo, moving northeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Public. IMPACT...Damage to vehicles is expected. Locations impacted include... Pueblo, Salt Creek, Blende, Pueblo Depot and Pueblo West. Spotters are reporting penny to nickel size hail in Pueblo. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3818 10461 3828 10473 3851 10447 3835 10428 TIME...MOT...LOC 1945Z 225DEG 19KT 3829 10458 HAIL...1.00IN WIND...<50MPH $$ PGW
498
WWUS55 KPUB 181959
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
159 PM MDT THU MAY 18 2017
COC101-182008-
/O.EXP.KPUB.SV.W.0050.000000T0000Z-170518T2000Z/
Pueblo CO-
159 PM MDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PUEBLO COUNTY
WILL EXPIRE AT 200 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However penny
size hail is still possible with this thunderstorm.
LAT...LON 3818 10461 3828 10473 3851 10447 3835 10428
TIME...MOT...LOC 1958Z 228DEG 23KT 3834 10450
$$
PGWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:58 AM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 18, 11:58 AM MDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1158 AM MDT Thu May 18 2017 .UPDATE... Issued at 1155 AM MDT Thu May 18 2017 Updated forecast from today through Fri morning based current trends and on latest high res forecast model run. UPDATE Issued at 956 AM MDT Thu May 18 2017 Made some major changes to the highlights and forecast thru Friday. Significant model changes with regards to the track of the current weather system affecting CO, and current conditions have prompted the changes. && .SHORT TERM...(This afternoon through Friday) Issued at 608 AM MDT Thu May 18 2017 ...Mountain Snow...Showers and Thunderstorms...A Few Possibly Severe on the Plains... Complex weather pattern with multiple concerns. Intense low pressure system currently spinning over Salt City area is ejecting a major shortwave northeast across the 4 corners this morning. This shortwave will bring a round of precipitation to the area this morning, falling as snow above 6500-7000 feet and rain showers below. In addition, there will be embedded thunderstorms in all of this with occasional lightning activity noted through the night across southern Colorado. This morning, snow has been falling down to about 6500 feet with snow noted in web cams at Woodland Park, down Ute Pass and across northern El Paso County including Monument, Black Forest, and the northern reaches of Colorado Springs. Roads, in large part, look just wet or slushy with the most slush appearing on the roadway in Monument. The Cheyenne Mountain snow stake at 9440 feet was showing about 2 inches at 5 am. It looked like Woodland Park and the higher reaches of Ute Pass and Monument all had about the same, just eye-balling it. Wet snow will continue to fall above 6500-7000 feet across the Pikes Peak region through the morning and possibly early afternoon and then begin to decrease. What will happen overnight remains in question as new model runs coming in this morning are changing things up on us. Old runs had precipitation continuing across mainly the Pikes Peak Region overnight while new runs are shifting the focus for precipitation much farther south. This is due to a shift, a big shift, in the track of the upper low. Old runs took it across the Palmer Divide late tonight. New runs are taking it across northern New Mexico. This appears to be the result of the intensity of the ejecting shortwave that is headed our way this morning. It is so strong that it may cause the parent upper low over Salt Lake City to get dumbbelled strongly southeastward into northern New Mexico. If this happens, the focus for precipitation will shift south tonight, bringing a much bigger threat of precipitation to the southern tier of the forecast area than previously thought. It would also shift the focus away from the northern tier, including the Pikes Peak Region. So, have started trending that way in this morning's forecasts. But, with this being such a late breaking change in the models, there is much uncertainty. It could still work out the way that was previously thought. For now, it is best to go with a Winter Storm Watch for the Palmer Divide and all of the eastern mountains areas, not knowing exactly where the heaviest snow will fall. Very challenging to figure it out when things are changing at the last minute. Just don't have the confidence one way or the other. Another concern today will be the potential for severe weather over the far eastern plains this afternoon. Several high res model runs are showing the potential for severe storm develop across the plains east of the I-25 corridor in the afternoon, and possibly early in the afternoon. The Storm Prediction Center has this area in the marginal risk area at this time but it will be close. There will be a ribbon of decent CAPE out there. There will also be good shear and instability across the plains. Couple this with good lift from the upper low and there could be some severe weather. Large hail and strong winds will be the main risks but there is also potential for a tornado. Will have to monitor things closely in the afternoon. Another possible concern with this storm is the potential for heavy rain on burn scars. Older model runs suggested a low potential for this. But, with recent runs, the risk for burn scar flooding has increased. There could be some north to south training convection over the burn scars this morning. The Waldo Canyon scar may be alright with primarily snow falling across the scar. However, the scars farther south, such as the Junkins and Hayden Pass scars, may be subject to training rain showers which could lead to problems. Will have to monitor this closely today as well. .LONG TERM...(Friday night through Wednesday) Issued at 608 AM MDT Thu May 18 2017 Some relatively major revisions were needed due to computer simulations/real time data indicating that storm system will be heading further south than earlier anticipated. Meteorological focus remains on the amount of impact that upper systems in combination with north to northeasterly surface surges will provide the forecast district during the longer term. Primary meteorological challenges continue to include, but are not limited to temperatures, pops, qpf, snow amounts over primarily higher terrain locations and gusty winds at times. As alluded to earlier, latest computer simulations(especially the HRRR and NAM), PV analysis and forecast model soundings now indicate that closed upper low will track a couple of hundred miles further south than earlier projected with the closed upper low now expected to move across northern New Mexico Friday before moving into western Kansas by Friday evening and then shifting into South Dakota Saturday. Recent GFS also trending further south with the upper low but not as far south as the NAM and HRRR. Due to the further southern track of the upper low, have issued a Winter Storm Watch for the Sangre de Cristo Mountains, Wet Mountains, Northern El Paso County and the upper Huerfano River Basin Below 7500 Feet from 06Z Friday to 00Z Saturday. In addition, existing inherited winter weather highlights remain in place over the forecast district into Friday. Then, from Saturday into Wednesday, upper impulses interacting with northerly/northeasterly surface surges at times will be capable of producing periods of showers and thunderstorms as well as higher elevation snow at times in combination with generally below seasonal later May temperatures. Below seasonal temperatures are still anticipated over the forecast district from Friday into Tuesday with temperatures then nearing later May climatological averages by Wednesday. It still appears that minimum temperatures challenging the freezing mark will be possible over many Interstate 25 corridor locations both Friday and Saturday morning. Finally, the highest potential of stronger gradient winds during the longer term are anticipated from later Friday into Friday night. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1129 AM MDT Thu May 18 2017 KCOS...Boundary just to the east of KCOS will keep precipitation in the region through mid afternoon. Afterwards, precipitation will become more showery with VFR conditions developing. An increase in showers may occur Friday as a storm strengthens to the east. KPUB...Drier air will move into the region for some clearing later in the afternoon. Showers may increase Friday as a storm strengthens to the east. KALS...VFR with gusty southwest winds today. A disturbance could bring some showers to the region overnight and into Friday. --PGW-- && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM MDT Friday for COZ059-063-066- 068-081. Winter Storm Watch from Friday morning through Friday afternoon for COZ072>075-079-080-087. Winter Storm Warning until 6 PM MDT Friday for COZ058-060-082. Winter Weather Advisory until 9 PM MDT this evening for COZ084. && UPDATE...28 AVIATION...PGW
Hazardous weather outlook, May 18, 10:45 AM MDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1045 AM MDT Thu May 18 2017 COZ058>089-093>099-191645- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1045 AM MDT Thu May 18 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Wet snow will continue falling mainly above 6500 feet in El Paso county with some additional accumulations today and into this evening, and then decreasing snow chances late tonight. Teller county, Pikes Peak, Lake county and the higher elevations of Chaffee county, will also continue to see snow today and tonight with several inches of additional accumulation. Snow will also continue om the southwest mountains today, but it is expected to taper off tonight. This afternoon, there is a risk of severe thunderstorms across the southeast plains, east of the I-25 corridor. The primary concerns are large hail and damaging winds but there is also risk of a tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be the potential for several inches of snow accumulation from Friday morning through the afternoon over the southern Sangre de Cristo mountains and the Raton Mesa. There will also be the possibility of heavy moderate to heavy rain across the much of the southeast plains on Friday. Daily rounds of isolated to scattered showers and thunderstorms, as well as higher terrain snow at times is expected Saturday through Wednesday, with higher terrain locations on Friday having the highest potential of noting several additional inches of snow. In regards to thunderstorms, the primary storm threats include locally heavy rainfall, lightning, wind gusts around 50 mph at times and hail generally under one inch in diameter. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely through tonight across southern Colorado. 28/28
In the hours before
Local storm report, May 18, 11:00 AM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1100 AM MDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM HEAVY RAIN 4 NW PETERSON AFB 38.88N 104.74W
05/18/2017 M1.24 INCH EL PASO CO TRAINED SPOTTER
&&Local storm report, May 18, 11:32 AM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1132 AM MDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM SNOW 3 WSW COLORADO SPRINGS 38.81N 104.88W
05/18/2017 M2.5 INCH EL PASO CO TRAINED SPOTTER
&&Local storm report, May 18, 11:36 AM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1136 AM MDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM HEAVY RAIN 2 WSW COLORADO SPRINGS 38.82N 104.86W
05/18/2017 M1.90 INCH EL PASO CO NWS EMPLOYEE
&&Local storm report, May 18, 12:39 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1239 PM MDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM HEAVY RAIN 1 ESE MONUMENT 39.09N 104.85W
05/18/2017 M1.57 INCH EL PASO CO TRAINED SPOTTER
TOTAL SNOW 1.3 INCHES.
&&Local storm report, May 18, 12:58 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1258 PM MDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM SNOW 4 S BLACK FOREST 38.95N 104.71W
05/18/2017 M2.0 INCH EL PASO CO PUBLIC
&&Special weather statement, May 18, 1:13 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Pueblo CO 113 PM MDT THU MAY 18 2017 COZ086-182000- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- 113 PM MDT THU MAY 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PUEBLO COUNTY UNTIL 200 PM MDT... At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near Pueblo Reservoir, or near Pueblo, moving northeast at 15 mph. Dime size hail will be possible with this storm. Locations impacted include... Pueblo, Pueblo Reservoir, Salt Creek, Blende, Pinon, Pueblo West and Pueblo Depot. LAT...LON 3809 10466 3821 10483 3851 10459 3834 10433 TIME...MOT...LOC 1912Z 219DEG 15KT 3821 10469 PGW
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 5:23 AM MDT | Winter Storm Watch | PUB | Alamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 4 more | 10 hr |
| May 18, 11:55 AM MDT | River Flood Warning | PUB | El Paso | 48 hr |
| May 18, 1:13 PM MDT | Special Weather Statement | PUB | Pueblo | 47 min |
| May 18, 1:42 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 21 min |
| May 18, 2:54 PM MDT | Frost Advisory | PUB | El Paso, Huerfano, Las Animas | 18 hr |
| May 18, 2:54 PM MDT | Freeze Warning | PUB | El Paso | 18 hr |
| May 18, 3:05 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Las Animas, Otero | 25 min |
| May 18, 3:25 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| May 18, 3:45 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 45 min |
| May 18, 4:27 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Otero | 17 min |
| May 18, 4:37 PM MDT | Special Weather Statement | PUB | El Paso | 23 min |
| May 18, 4:40 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 50 min |
| May 18, 4:44 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 31 min |
| May 18, 5:05 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 25 min |
| May 18, 5:29 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 31 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.